Michigan, 2021Damaging Winds in Michigan, May 25, 2021
May 25, 2021 · NWS MQT · 17 events in 5 counties and zones
Building moisture and instability ahead of an advancing cold front generated severe thunderstorms over portions of west and south central Upper Michigan on the evening of the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Building moisture and instability ahead of an advancing cold front generated severe thunderstorms over portions of west and south central Upper Michigan on the evening of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 25, 4:01 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, May 25, 4:01 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
501 PM EDT Tue May 25 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 500 PM EDT TUE MAY 25 2021
A small complex of thunderstorms moved through Menominee County
around noon today. The outflow boundary left behind seems to be
focusing additional thunderstorm development this afternoon. An
isolated thunderstorm also developed over northern Marquette County
and passed just south of Big Bay then developed a decent meso over
central Lake Superior. Overall, observed thunderstorm trends
indicate a more favorable environment for severe storms across the
northwestern CWA where storms have struggled to develop. Recent
visible satellite shows cumulus clearing across the western CWA with
storms developing along the cold front near Duluth, MN.
The cold front is the main item of interest in the near term with
potential for severe thunderstorms this evening. The convective
environment in place at the moment is characterized by MUCAPE around
2000 J/kg and about 50 knots of effective bulk shear. Hodographs are
fairly long but they are straight indicating a predominantly
wind/hail threat with the strongest storms this evening. DCAPE
values around 1000-1200 J/kg combined with an increasingly linear
radar appearance suggests the wind threat is probably greater than
the hail threat for our area. The strongest storms are expected
across the west where timing is more favorable. The cold front isn't
expected to reach Marquette county until 8-9 PM when CAPE should be
too small to support severe thunderstorms.
A secondary cold front moves through early Wednesday morning
bringing a much stronger push of cold air with it. This push of cold
air seems marginally cold enough for lake-induced instability
to mix stronger winds down from aloft resulting in a chilly and
blustery morning. Lake-induced instability is also adequate for an
overcast cloud deck on Wednesday morning, but increasingly dry air
aloft should allow clouds to scatter out by the afternoon.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 421 PM EDT TUE MAY 25 2021
A cold front will sweep though the area from the northwest early
Wednesday morning with much cooler and drier air behind it along
with gusty northwesterly winds, particularly in the east. Temperatures
will only be in the 40s and 50s tomorrow, warmest south. Mixing in
the west will bring afternoon humidity down close to 30 percent
though this area faired better than most of the U.P with
precipitation over the last 24 hours.
Beyond tomorrow the main concerns will be fire weather conditions
and the likely frost/freeze over at least the interior west at night
though the end of the work week as a strong surface high moves
though Ontario into Quebec with dry downslope flow continuing to
move into the area. Afternoon humidity will likely fall into the 25
to 35 percent range away from Lake Superior with the lowest RH over
the interior. The dry air will also allow for good radiational
cooling at night with temperatures falling to near and below
freezing away from the Great Lakes.
A low pressure will move though the region on Thursday and Thursday
night but models have been trending further south with the system.
The more southerly track and dry low level flow into the U.P will
limit any precipitation prospects.
Upper level ridging builds into the area for Saturday with
returning southerly flow and high temperatures warming into the
60s and low 70s. The next trough approaches Sunday with
precipitation chances for Sunday into Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 235 PM EDT TUE MAY 25 2021
Low confidence thunderstorm forecast this afternoon and evening
ahead of a cold front. In general, VFR conditions are expected at
most places, most of the time, but MVFR conditions around a few
towering cumulus have been popping up near SAW and CMX early this
afternoon. Decided to maintain VCTS at CMX until after the cold
front moves through since I'm not confident in convective trends
there. MVFR cigs are expected with any thunderstorms that develop.
Winds gradually veer northwesterly overnight with a secondary cold
front expected early on Wednesday. A LLJ is expected this evening
ahead of the secondary front with marginal LLWS possible at CMX, but
magnitude and duration weren't enough for me to mention in TAFs.
Much cooler air flowing over Lake Superior is expected to result in
an overcast cloud deck at all TAF sites Wednesday morning. Drier air
aloft moves in during the day on Wednesday with clouds expected to
scatter out by the afternoon.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 500 PM EDT TUE MAY 25 2021
Areas of dense fog may remain and develop across the lake as a warm
and moist air from the Gulf moves over the lake this evening.
However, fog should diminish overnight as winds increase and a drier
air mass moves over the lake. SW winds increase to 20-25 knots near
sunset with gusts to 30 knots. Winds veer northwesterly behind a
secondary cold front with gusts a few gale force gusts expected
across eastern Lake Superior on Wednesday. Winds are expected
to decrease Wednesday night, with gusts becoming 20 knots or less by
Thursday and remaining that way through the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...EK
LONG TERM...NL
AVIATION...EK
MARINE...EK
Hazardous weather outlook, May 25, 4:18 AM EST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
518 AM EDT Tue May 25 2021
MIZ001>007-009>014-084-085-261200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
518 AM EDT Tue May 25 2021 /418 AM CDT Tue May 25 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected today into this evening.
Isolated severe storms, producing damaging winds or large hail,
are possible this afternoon and early this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Minor lakeshore flooding and minor beach erosion are possible
along the Lake Superior beaches east of Munising Wednesday
afternoon and early evening.
Frost is possible across the interior of Upper Michigan Wednesday
night, especially over the west half of Upper Michigan where
temperatures may slip below freezing.
Widespread frost is expected across the interior of Upper Michigan
Friday night. A freeze is likely across interior western Upper
Michigan where temperatures may fall to as low as the mid 20s.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
518 AM EDT Tue May 25 2021 /418 AM CDT Tue May 25 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected today into this evening.
Isolated severe storms, producing strong winds or large hail, are
possible this afternoon and early this evening.
Patches of dense fog are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few northwest gale force gusts to 35 knots are possible over
eastern Lake Superior on Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
518 AM EDT Tue May 25 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms today into early this
evening. An isolated severe storm, producing strong winds or
large hail, is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
In the hours before
Special weather statement, May 25, 2:48 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
348 PM EDT Tue May 25 2021
MIZ013-014-085-252030-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-
348 PM EDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA AND CENTRAL
SCHOOLCRAFT COUNTIES UNTIL 430 PM EDT...
At 347 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over southern Delta County, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manistique, Nahma, Garden, M-94 between Steuben and Manistique,
Steuben, Garden Corners, Isabella, Fayette, Thompson, Chicago Lake,
Indian Lake State Park, Cooks, Gulliver and Nahma Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4571 8666 4597 8688 4636 8633 4599 8590
TIME...MOT...LOC 1947Z 229DEG 47KT 4602 8668
BW
Local storm report, May 25, 5:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
607 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST FREDA 47.13N 88.82W
05/25/2021 M43 MPH HOUGHTON MI TRAINED SPOTTER
&&
EKSpecial weather statement, May 25, 5:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
612 PM EDT Tue May 25 2021
MIZ002-009-252245-
Ontonagon MI-Gogebic MI-
612 PM EDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES UNTIL 645 PM EDT/545 PM CDT/...
At 611 PM EDT/511 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Wakefield, or 13 miles northeast of
Ironwood, moving northeast at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bessemer, Wakefield, Bergland, Northern Lake Gogebic, Thomaston,
Clark Lake, White Pine, Ironwood Airport, Mirror Lake, Copper Peak,
Lake of the Clouds and Merriweather.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for western Upper Michigan.
LAT...LON 4689 8968 4690 8963 4659 8941 4642 9012
4659 9016
TIME...MOT...LOC 2211Z 239DEG 51KT 4660 8996
BWThunderstorm Wind, Houghton
- When
- May 25, 5:15 PM EST to 5:25 PM EST
- Where
- Houghton County, 0.74 mi ESE of Pilgram
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.096, -88.515
The Houghton County Sheriff reported trees down blocking Highway US-41 near the Portage Lake Golf Course. Additional trees were reported down in the Houghton area. Time of the report estimated from radar.
Thunderstorm Wind, Houghton
- When
- May 25, 5:18 PM EST to 5:23 PM EST
- Where
- Houghton County, Houghton Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.170, -88.480
Thunderstorm wind gust of 60 mph measured by the Houghton County Airport ASOS.
Thunderstorm Wind, Houghton
- When
- May 25, 5:20 PM EST to 5:25 PM EST
- Where
- Houghton County, Kearsarge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 47.270, -88.420
A caller near Kearsarge reported a roadside stand strapped to the ground was blown over by a strong thunderstorm wind gust.
Thunderstorm Wind, Ontonagon
- When
- May 25, 5:55 PM EST to 6:00 PM EST
- Where
- Ontonagon County, Mass
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.770, -89.080
Delayed report of tree down on powerline.
Thunderstorm Wind, Dickinson
- When
- May 25, 6:30 PM CST to 6:40 PM CST
- Where
- Dickinson County, 0.48 mi E of Antoine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 45.830, -88.060
Report via social media of several trees down throughout Iron Mountain.
Thunderstorm Wind, Delta
- When
- May 25, 8:20 PM EST to 8:25 PM EST
- Where
- Delta County, 1.19 mi SW of Bark River
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.710, -87.320
The spotter near Bark River measured thunderstorm wind gusts at 58 mph, although estimated gusts were likely much higher.
Thunderstorm Wind, Delta
- When
- May 25, 8:23 PM EST to 8:28 PM EST
- Where
- Delta County, 0.84 mi SW of Narenta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 45.710, -87.260
The Delta County Sheriff reported a tree blocking the road just east of Bark River. The time of the report was estimated from radar.
Thunderstorm Wind, Menominee
- When
- May 25, 7:25 PM CST to 7:30 PM CST
- Where
- Menominee County, 7.66 mi S of Harris
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 45.590, -87.370
A trained spotter reported a tree down on power lines in Gourley Township.
Thunderstorm Wind, Menominee
- When
- May 25, 7:25 PM CST to 7:30 PM CST
- Where
- Menominee County, 0.69 mi S of Nadeau
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 45.610, -87.550
A spotter reported a tree and a power line down across the intersection of Highway US-41 and Menard Street in Nadeau. US-41 was closed to remove debris.
Thunderstorm Wind, Menominee
- When
- May 25, 7:25 PM CST to 7:30 PM CST
- Where
- Menominee County, 0.84 mi SE of Stephenson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 45.410, -87.610
A spotter reported a tree down on a power line near the intersection of Division and Willow Streets in Stephenson.
Thunderstorm Wind, Menominee
- When
- May 25, 7:30 PM CST to 7:40 PM CST
- Where
- Menominee County, Kew
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -87.600
A spotter reported trees down over power lines just north of the city of Menominee.
Thunderstorm Wind, Delta
- When
- May 25, 8:30 PM EST to 8:35 PM EST
- Where
- Delta County, 1.19 mi NE of Pine Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 45.740, -87.150
The Delta County Sheriff reported a tree down about a mile west of Escanaba.
Thunderstorm Wind, Delta
- When
- May 25, 8:30 PM EST to 8:35 PM EST
- Where
- Delta County, North Escanaba
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 45.770, -87.070
Part of a roof blew off a building in Escanaba and debris was blocking a road. The time of the report was estimated from radar.
Thunderstorm Wind, Delta
- When
- May 25, 8:30 PM EST to 8:35 PM EST
- Where
- Delta County, 0.84 mi SE of Escanaba
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 45.740, -87.060
The Delta County Sheriff reported a tree down on a truck in Escanaba. Time of the report was estimated from radar.
Thunderstorm Wind, Delta
- When
- May 25, 8:30 PM EST to 8:35 PM EST
- Where
- Delta County, 1.19 mi SE of Tesch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 45.740, -87.260
Tree down blocking a road a mile southeast of Tesch. Time of the report was estimated from radar.
Thunderstorm Wind, Delta
- When
- May 25, 8:30 PM EST to 8:35 PM EST
- Where
- Delta County, Larch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 45.780, -87.080
A tree was reported down two miles north of Escanaba. The time of the report was estimated from radar.
Thunderstorm Wind, Delta
- When
- May 25, 8:30 PM EST to 8:35 PM EST
- Where
- Delta County, 0.48 mi W of Escanaba
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 45.750, -87.080
The UPPCO map showed widespread power outages across the western half of Delta County due to strong thunderstorm winds. More than 2000 customers were without power, most concentrated in Escanaba. The time of the report was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25 to 28, 2021$25,000 · EF0 · 74 events
- Hail and Damaging Winds in Wisconsin, May 25, 2021$300,000 · 1.5 in hail · 10 events
- Flood and Damaging Winds in Wisconsin, May 25, 2021$83,000 · 52 kt wind · 10 events
- Hail and Damaging Wind in Texas, May 25, 20213 in hail · 19 events
- Hail and Damaging Winds in Texas, May 25 to 29, 20212 in hail · 15 events
- Hail and Damaging Winds in Texas, May 25, 2021$8,000 · 2.75 in hail · 14 events
- Damaging Winds in Wisconsin, May 25, 202156 kt wind · 8 events
- Marine Thunderstorm Winds in Lake Michigan, May 25, 202150 kt wind · 7 events
- Flash Flood and Damaging Winds in Texas, May 25, 202156 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arkansas, May 25 to 27, 202152 kt wind · 4 events
- Drought in Texas, May 25 to 31, 20213 events
- Marine Thunderstorm Winds in Lake Superior, May 25, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956344, 956345, 956346, 956437, 956438, 956443, 956444, 956446, 956448, 956452, 956453, 956458, 956462, 956464, 956467, 956468, 956472.